Idaho, 2002Heavy Snow in Idaho, December 16 to 17, 2002
December 16 to 17, 2002 · NWS OTX · 1 event in 1 county or zone
Heavy snow fell in the mountains of the northern Idaho panhandle. Eleven inches of snow fell at the Hidden Lake SNOTEL site.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell in the mountains of the northern Idaho panhandle. Eleven inches of snow fell at the Hidden Lake SNOTEL site.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 2:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 16, 2:30 PM PST, 3 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST MON DEC 16 2002
.SYNOPSIS...A SOMEWHAT MOIST AND SLIGHTLY UNSTABLE AIRMASS FROM A
SOUTHWEST FLOW WILL REMAIN THROUGH WEDNESDAY...AS A LOW PRESSURE
SYSTEM MOVES NORTHEAST AND AWAY FROM THE PACIFIC NORTHWEST. RIDGING
BUILDS IN WEDNESDAY NIGHT AND THURSDAY FROM THE WEST.
.TONIGHT-THURSDAY...ONCE THE CURRENT LOW PRESSURE SYSTEM MOVES
NORTHEAST AND AWAY FROM THE AREA THERE REALLY IS NOT A SYNOPTIC
KICKER CLEARLY VISIBLE ON MODEL GUIDANCE TO MAKE USE OF THE SOMEWHAT
MOIST AND UNSTABLE AIRMASS REMAINING THROUGH WEDNESDAY. THUS WILL
COVER WITH SLIGHT CHANCE POPS OVER MOST AREAS VOID OF GOOD OROGRAPHIC
LIFTING MECHANISMS...OR VOID OF GOOD SIZED MOUNTAINS WOULD BE ANOTHER
WAY OF PUTTING IT. ZONE LOCATIONS WITH MOUNTAINS HAVE GOOD CHANCE
POPS FOR SIMILAR REASONING AS THERE ARE OROGRAPHIC LIFTING MECHANISMS
AVAILABLE. BULK OF SNOWFALL FOR WINTER STORM WARNING OVER NORTHEAST
MOUNTAINS OF WA AND SOME MOUNTAINS IN IDAHO PANHANDLE HAS ALREADY
FALLEN BUT THE SOUTHWEST FLOW AND SOMEWHAT UNSTABLE AIRMASS MAKES IT
DIFFICULT TO END...DESPITE THE APPARENT CLEARING TREND ON RADAR AND
SATELLITE...SO KEEP IT GOING THROUGH TONIGHT AND MENTION TOTAL
OVERALL SNOWFALL ACCUMULATIONS IN THE TONIGHT PERIOD. RIDGING BUILDS
IN OVER THE AREA WELL AHEAD OF AN OFFSHORE LOW PRESSURE SYSTEM
WEDNESDAY NIGHT AND THURSDAY. THIS SHOULD STABILIZE THE AIRMASS AND
THUS LESSENS EVEN FURTHER THE LIMITED CHANCE OF PRECIPITATION. GIVEN
THE LACK OF MIXING AVBL IN THE ABSENCE OF WEATHER SYSTEMS AND THE
AVAILABILITY OF A DECREASING CLOUD COVER SITUATION WHICH COULD ALLOW
RADIATIONAL COOLING TO TAKE A BIGGER PART IN TEMPERATURE MODIFICATION
THROUGHOUT THE FORECAST TIME PERIOD HAVE FOLLOWED THE COOLING TREND
IN DAYTIME HIGHS AND LOWS SUGGESTED BY NUMERICAL GUIDANCE. PELATTI
.THURSDAY NIGHT-MONDAY...WITH THE RIDGE SQUEEZED OVER THE INLAND NW
FOR THURSDAY NIGHT INTO FRIDAY...STRONG DRY EASTERLY FLOW WILL
DEVELOP. THIS WILL KEEP MOST AREAS VOID OF PRECIPITATION EXPECT FOR
THE BITTERROOT AND CASCADE CREST. THE MEDIUM RANGE MODELS ARE HAVING
TROUBLE GRASPING THE PATH THE PACIFIC LOW IS GOING TO TAKE...ALTHOUGH
IT IS TRENDING FOR A MORE SOUTHERN PATH INTO NRN CA. THIS WILL KEEP
THE BULK OF THE OVERRUNNING PCPN AWAY FOR OUR AREA FOR THE TIME
BEING. WILL FOCUS ON THE NORTHERN JET STREAM...WHICH IS TENDING TO
LOOK MORE ACTIVE BY THE WEEKEND. AN ARCTIC FRONT IS EXPECTED TO SLIDE
FROM BC ACROSS ERN WA AND N IDAHO ON SATURDAY. THIS WILL BRING LIGHT
SNOW TO MOST LOCALES ALONG WITH COOLER TEMPS AND NORTHERLY WINDS.
THIS FRONT EXITS THE AREA BY SUNDAY WHILE A COLD DOME OF HIGH
PRESSURE SITS OVER BC INTO MONDAY. NOT EXPECTING MUCH IN THE WAY OF
SNOW EXPECT FOR THE MOUNTAIN AREAS. MODEL SOUNDINGS SHOW LOW LEVEL
INVERSIONS SETTING UP KEEPING THE CLOUD COVER IN PLACE ALONG WITH A
FEW FLURRIES AND FOG. RFOX.
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 031/038/028/034/025/031 222211
COE 031/039/028/034/025/032 322211
PUW 034/040/032/034/028/032 222211
LWS 038/045/033/039/030/037 222211
CQV 033/042/027/036/026/032 833332
SPT 032/042/026/035/024/030 833332
WWP 029/039/024/032/023/029 833332
EAT 034/042/027/038/025/035 222210
MWH 033/044/028/040/026/037 222200
OMK 031/041/026/037/020/030 322221
Hazardous weather outlook, Dec 16, 1:30 PM PST, 4 hours 30 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-171430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
130 PM PST MON DEC 16 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO
.DAY ONE... TODAY
SNOW AND WIND WILL CONTINUE ACROSS THE HIGH MOUNTAINS OF NORTHEAST
WASHINGTON AND NORTH IDAHO THROUGH THE REST OF TODAY AND THE NIGHT.
TOTAL ACCUMULATIONS OF 10 TO 20 INCHES ARE POSSIBLE AT AND ABOVE
4500 FEET BY EARLY TUESDAY MORNING WITH SOUTHWEST WINDS OF 30 TO 40
MPH.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Boundary/Bonner/ X Nw Kootenai
- When
- December 16, 6:00 PM PST to December 17, 6:00 AM PST
- Where
- Boundary/Bonner/ X Nw Kootenai forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, December 16, 20023 deaths · 2 injured · $860,000 · 4 events
- Dust Storm and High Wind in California, December 16, 20022 injured · $775,000 · 68 kt wind · 4 events
- High Wind and Strong Wind in California, December 16, 2002$810,000 · 91 kt wind · 4 events
- Heavy Snow in New York, December 16, 2002$30,000 · 3 events
- Winter Storm in Colorado, December 16 to 18, 200214 events
- Winter Storm in Utah, December 16 to 18, 200210 events
- Extreme Cold in Florida, December 16, 20025 events
- Heavy Snow in Idaho, December 16 to 17, 20025 events
- Winter Storm in Utah, December 16 to 18, 20024 events
- Flooding in California, December 16 to 17, 20023 events
- Dense Fog in Missouri, December 16, 20022 events
- Winter Storm in California, December 16 to 17, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327353.